Hospira Brand Propofol and Liposyn Products - Recall:Product containers may contain particulate matter that could act as emboli and lead to impeded blood flow

Audience: Anesthesiology and intensivist healthcare professionals, hospital risk managers

ROCKVILLE, Md., Nov. 10, 2009-Hospira, Inc.and FDA notified healthcare professionals of the recall of 85 lots of Liposyn II 10%, Liposyn II 20%, Liposyn III 10%, Liposyn III 20%, and Liposyn III 30%, and 73 lots of Propofol Injectable Emulsion 1% products that begin with the lot numbers 79 and 80 because some of the containers may contain particulate matter. The source of the particulate matter has been identified as stainless steel equipment used in the manufacturing process. The affected lots were distributed between July 2009 and October 2009, and no other lots are affected by this recall. Since these particulate contaminants do not dissolve in blood they could potentially act as emboli and impede blood flow. Particulates may also cause mechanical damage to the body and may escalate damage through the Systemic Inflammatory Response Syndrome. Restriction in blood supply to tissues could lead to stroke, respiratory failure, kidney failure, liver failure, heart attack and/or death.

Any adverse events that may be related to use should be reported to the FDA's MedWatch Safety Information and Adverse Event Reporting Program online [at www.fda.gov/MedWatch/report.htm], by phone 1-800-332-1088, or by returning the postage-paid FDA form 3500 [which may be downloaded from the MedWatch "Download Forms" page] by mail [to address on the pre-addressed form] or fax [1-800-FDA-0178].

Read the complete MedWatch 2009 Safety summary, including a link to the firm press release, at:

http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm189589.htm

 

Posted: November 2009


View comments

Hide
(web5)